Can Accutane Cause Yeast Infections?

If you’ve recently been prescribed Accutane or are thinking about going on the medication to treat your acne, you might be worried about developing some unpleasant side effects during the length of your treatment. Accutane is known for its potential to cause varying side effects, including (but not limited to) sun sensitivity, dry skin, fatigue, weak joints, and muscle weakness. If you’re female, you might have also heard that Accutane causes yeast infections. 

While the FDA doesn’t yet list yeast infections as a potential side-effect of this medication, some Accutane users report having developed this problem during their treatment, and some evidence might suggest that Accutane renders the body more susceptible to this condition. So, how can Accutane cause yeast infections, and how can you prevent them? Let’s find out. 

What Is Accutane?

In order to understand why Accutane can cause yeast infections, it’s important to understand what the medication is and what it does to the body. Accutane, medically referred to as isotretinoin, is an oral medication used to treat severe and resistant forms of acne. Available uniquely by prescription from a licensed professional, Accutane works by shrinking the skin’s oil glands (the glands that overproduce oil and cause those nasty breakouts) and has enjoyed a relatively high success rate in helping acne sufferers relieve their symptoms and enjoy long-lasting blemish-free skin. 

However, Accutane does come with a long list of potential and common side effects. While shrinking the oil glands can help the skin remain breakout-free, these oil glands formerly functioned as lubrication for the skin. Therefore, by effectively removing the skin’s natural lubrication, Accutane users tend to suffer from dehydrated and dry skin, and all the unpleasant symptoms that go along with it. It’s therefore important to slightly adapt your lifestyle for the full length of your treatment – things like tanning and drinking alcohol should be heavily limited (if not completely off the table). 

So, How Can Accutane Cause Yeast Infections?

So, you might be wondering where yeast infections come into play here. Put simply, when Accutane users suffer some of the common side-effects associated with this medication (dry skin, dehydration, chapped lips) they might also develop vaginal dryness and itchiness. When the vagina (which is self-cleaning) is not able to self-lubricate, and the skin around the labia becomes drier and thinner, the vagina becomes more vulnerable to developing yeast infections and UTIs. 

Age may also play a role: in a study of FDA figures conducted by Ehealthme, data showed that only 0.17% of participants reported a yeast infection as a side effect while taking Accutane. Of those 54, the majority (76%) were between the ages of 10 and 29, which can lead us to believe that hormones may play an additional role when it comes to developing yeast infections. 

Dry Skin vs. Yeast Infection

While your risk of developing a yeast infection may increase while on Accutane, you might be confusing the symptoms of a yeast infection with the symptoms of dry skin induced by taking Accutane. Yeast infections tend to be categorized by relentless itching and discomfort (along with burning sensations in more severe cases), but this discomfort can equally be caused by skin dryness caused by Accutane. 

In order to tell the difference between typical Accutane-induced itching and a yeast infection, you’d need to speak to a medical professional for an official diagnosis. If your itching persists and is accompanied by a thicker vaginal discharge and unpleasant burning sensations, your doctor will take a smear sample and perform a pelvic exam, from which they will be able to determine if a yeast infection is the cause of your symptoms. 

How To Prevent Vaginal Yeast Infections While On Accutane

If you want to prevent vaginal yeast infections while on Accutane, there are a number of steps you can take. Firstly, it’s important to remember that your symptoms might not be a yeast infection, but simply the symptoms of excessive skin dryness. Here’s the best way to avoid both during the length of your treatment:

How To Prevent Vaginal Dryness While On Accutane

  • Wear light, cotton underwear (or satin)
  • Use non-scented lubricants designed for the vagina (these may be designed for those experiencing vagina dryness during menopause)
  • Take adequate precautions during sexual intercourse in order to prevent chafing and prolonging the skin’s dryness

How To Prevent Yeast Infections While On Accutane

  • Wear light, cotton underwear (or satin, anything that isn’t too tight or abrasive on the skin)
  • Take a daily probiotic to help maintain a healthy vaginal pH balance
  • Don’t douche internally – this can create a bacteria imbalance in the vagina which can lead to yeast infections

So, Does Accutane Cause Yeast Infections?

While Accutane can cause vaginal dryness and therefore contribute to the development of a yeast infection, the medication itself doesn’t interfere with your vaginal bacteria. In fact, Accutane itself can actually work to combat fungal acne

In my view, the best way to prevent yeast infections during your Accutane treatment is to maintain good vaginal hygiene and combat any dryness as soon as you notice it. While some doctors might offer estrogen supplements to treat vaginal dryness, I wouldn’t recommend taking any hormones during your Accutane treatment. 

If you are hesitant to try Accutane due to the potential side effects there are several natural skin-clearing alternatives that I recommend trying before going straight Accutane. These alternatives offer come with far fewer side effects than Accutane and will likely improve other aspects of your health as well.

Does Accutane Cause Oral Thrush?

According to the FDA oral thrush is not one of the side effects of Accutane (Isotretinoin). However, Accutane does dry out the moisture in the body and there have been anecdotal reports of oral thrush from people taking it. If you are taking Accutane and experiencing a dry mouth reach out to your dermatologist or dentist to find a suitable solution.

What Kind of Medications Cause Yeast Infections?

Yeast infections can be triggered by a variety of medications including oral contraceptives, antibiotics, and steroids. All these medications can cause a weakened immune system that allows unwelcomed bacterial infections to grow.

Get The Clear Skin Resource Kit

Everything you need to get permanently clear skin, including:

250-Page Comprehensive eBook​

Clear Skin Food & Drink Database​

Members-Only Content​


Analyzed by Ashley Wilson

I am a certified personal trainer, yoga instructor, and mom of two. During my first pregnancy, I frequently suffered from hormonal acne breakouts. Because I was pregnant, I refused to take medications to manage her hormones and clear my acne. This led me to try lots of self-experimentation with natural remedies that would not jeopardize the health of my pregnancy. During the course of my self-experimentation and research, I found GoodGlow which helped me quickly manage my acne by following a low inflammation diet. Currently, I enjoy helping other pregnant women optimize their health through yoga and nutrition. Read more of Ashley's articles.


Home » Clear Skin Science » Can Accutane Cause Yeast Infections?

Leave a Comment

[class^="wpforms-"]
[class^="wpforms-"]
[class^="wpforms-"]
[class^="wpforms-"]